Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Improved convergence rates for intermediate problems
HTML articles powered by AMS MathViewer

by Christopher Beattie and W. M. Greenlee PDF
Math. Comp. 59 (1992), 77-95 Request permission


Improved convergence rate estimates are derived for a variant of Aronszajn-type intermediate problems that is both computationally feasible and convergent for problems with nontrivial essential spectra. In a previous paper the authors obtained rate of convergence estimates for this method in terms of containment gaps between subspaces. In the present work, techniques for estimating relatively unbounded perturbations are refined in order to apply the Kato-Temple inequalities. This yields convergence rates for the intermediate operator eigenvalues in terms of squares of containment gaps between subspaces. Convergence rate estimates are also obtained for the intermediate problem eigenvectors, and comparisons are made with previously known results for the method of special choice.
  • N. Aronszajn, Approximation methods for eigenvalues of completely continuous symmetric operators, Proceedings of the Symposium on Spectral Theory and Differential Problems, Oklahoma Agricultural and Mechanical College, Stillwater, Okla., 1951, pp. 179–202. MR 0044736
  • N. Aronszajn and A. Weinstein, Sur la convergence d’un procédé variationnel d’approximation dans la théorie des plaques encastrées, C. R. Acad. Sci. Paris 204 (1937), 96-98.
  • Nathan Aronszajn and Alexander Weinstein, On the unified theory of eigenvalues of plates and membranes, Amer. J. Math. 64 (1942), 623–645. MR 7196, DOI 10.2307/2371709
  • Norman W. Bazley, Lower bounds for eigenvalues, J. Math. Mech. 10 (1961), 289–307. MR 0128612
  • Norman W. Bazley and David W. Fox, Truncations in the method of intermediate problems for lower bounds to eigenvalues, J. Res. Nat. Bur. Standards Sect. B 65B (1961), 105–111. MR 142897
  • Norman W. Bazley and David W. Fox, Error bounds for eigenvectors of self-adjoint operators, J. Res. Nat. Bur. Standards Sect. B 66B (1962), 1–4. MR 139265
  • —, Methods for lower bounds to frequencies of continuous elastic systems, Z. Angew. Math. Phys. 17 (1966), 1-37.
  • Norman W. Bazley and David W. Fox, Comparison operators for lower bounds to eigenvalues, J. Reine Angew. Math. 223 (1966), 142–149. MR 203925
  • C. Beattie, Some convergence results for intermediate problems with essential spectra, M.S.E. Research Center preprint series #65, Johns Hopkins University Applied Physics Laboratory, Laurel 1982.
  • Christopher A. Beattie and W. M. Greenlee, Convergence theorems for intermediate problems, Proc. Roy. Soc. Edinburgh Sect. A 100 (1985), no. 1-2, 107–122. MR 801848, DOI 10.1017/S0308210500013676
  • Christopher Beattie and W. M. Greenlee, Convergence rates for intermediate problems, Manuscripta Math. 59 (1987), no. 2, 209–227. MR 905198, DOI 10.1007/BF01158047
  • Garrett Birkhoff and George Fix, Accurate eigenvalue computations for elliptic problems, Numerical Solution of Field Problems in Continuum Physics (Proc. Sympos. Appl. Math., Durham, N.C., 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 111–151. MR 0260199
  • Robert D. Brown, Variational approximation methods for eigenvalues. Convergence theorems, Computational mathematics (Warsaw, 1980) Banach Center Publ., vol. 13, PWN, Warsaw, 1984, pp. 543–558. MR 798120
  • —, Convergence criterion for Aronszajn’s method and for the Bazley-Fox method, Proc. Roy. Soc. Edinburgh Sect. A, 108A (1988), 91-108.
  • George Fix, Orders of convergence of the Rayleigh-Ritz and Weinstein-Bazley methods, Proc. Nat. Acad. Sci. U.S.A. 61 (1968), 1219–1223. MR 242361, DOI 10.1073/pnas.61.4.1219
  • David W. Fox and James T. Stadter, An eigenvalue estimation method of Weinberger and Weinstein’s intermediate problems, SIAM J. Math. Anal. 8 (1977), no. 3, 491–503. MR 435998, DOI 10.1137/0508037
  • W. M. Greenlee, Rate of convergence in singular perturbations, Ann. Inst. Fourier (Grenoble) 18 (1968), no. fasc. 2, 135–191, vi (1969) (English, with French summary). MR 241795
  • W. M. Greenlee, Approximation of eigenvalues by variational methods, Communications of the Mathematical Institute, Rijksuniversiteit Utrecht, vol. 10, Rijksuniversiteit Utrecht, Mathematical Institute, Utrecht, 1979. Lectures delivered at the Mathematical Institute, Rijksuniversiteit Utrecht, Utrecht, January–March, 1978. MR 554369
  • W. M. Greenlee, A convergent variational method of eigenvalue approximation, Arch. Rational Mech. Anal. 81 (1983), no. 3, 279–287. MR 683356, DOI 10.1007/BF00250803
  • P. Grisvard, Caractérisation de quelques espaces d’interpolation, Arch. Rational Mech. Anal. 25 (1967), 40–63 (French). MR 213864, DOI 10.1007/BF00281421
  • L. Hörmander, Linear partial differential operators, Springer, Berlin-Heidelberg-New York, 1969.
  • Tosio Kato, Quadratic forms in Hilbert spaces and asymptotic perturbation series, University of California, Department of Mathematics, Berkeley, Calif., 1955. MR 0073958
  • Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • C. B. Moler and G. W. Stewart, An algorithm for generalized matrix eigenvalue problems, SIAM J. Numer. Anal. 10 (1973), 241–256. MR 345399, DOI 10.1137/0710024
  • L. T. Poznyak, Estimation of the rate of convergence of a variant of the method of intermediate problems, Zh. Vychisl. Mat. i Mat. Fiz. 8 (1968), 1117-1126; English transl., USSR Comput. Math. and Math. Phys. 8 (1968), 246-260.
  • L. T. Poznjak, The convergence of the Bazley-Fox process, and an estimate of the rate of this convergence, Ž. Vyčisl. Mat i Mat. Fiz. 9 (1969), 860–872 (Russian). MR 258269
  • Michael Reed and Barry Simon, Methods of modern mathematical physics. I, 2nd ed., Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1980. Functional analysis. MR 751959
  • —, Methods of modern mathematical physics, Vol. 2, Academic Press, New York, 1975.
  • H. F. Weinberger, Error estimation in the Weinstein method for eigenvalues, Proc. Amer. Math. Soc. 3 (1952), 643–646. MR 50177, DOI 10.1090/S0002-9939-1952-0050177-5
  • —, A theory of lower bounds for eigenvalues, Tech. Note BN-103, Inst. for Fluid Dyn. and Appl. Math., Univ. of Maryland, College Park, 1959.
  • H. F. Weinberger, Error bounds in the Rayleigh-Ritz approximation of eigenvectors, J. Res. Nat. Bur. Standards Sect. B 64B (1960), 217–225. MR 129121
  • —, Variational methods for eigenvalue approximation, SIAM, Philadelphia, PA, 1974.
  • Alexander Weinstein and William Stenger, Methods of intermediate problems for eigenvalues, Mathematics in Science and Engineering, Vol. 89, Academic Press, New York-London, 1972. Theory and ramifications. MR 0477971
Similar Articles
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 59 (1992), 77-95
  • MSC: Primary 49R15; Secondary 47A75, 65N12, 65N25
  • DOI:
  • MathSciNet review: 1122056